Utah, 2023

Winter Storm and Winter Weather in Utah, February 21 to 23, 2023

February 21 to 23, 2023 · NWS GJT · 5 events in 5 counties and zones

Moisture from a decaying atmospheric river event paired with the passage of a strong cold front resulted in moderate to heavy snow across much of eastern Utah. In addition, gusty winds led to significantly reduced visibility in blowing and drifting snow.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Moisture from a decaying atmospheric river event paired with the passage of a strong cold front resulted in moderate to heavy snow across much of eastern Utah. In addition, gusty winds led to significantly reduced visibility in blowing and drifting snow. Winds gusted up to 58 mph at times in the valleys, and were stronger than 70 mph in some mountain areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 21, 4:00 AM MST, 5 hours earlier.

Area forecast discussion, Feb 21, 4:00 AM MST, 5 hours before
Area Forecast Discussion
National Weather Service Grand Junction CO
400 AM MST Tue Feb 21 2023

.SHORT TERM...(Today through Wednesday night)
Issued at 256 AM MST Tue Feb 21 2023

It's the calm before the storm early this morning but plenty of
impending excitement can be seen upstream across the Intermountain
West. Cirrus as well as some midlevel clouds have started to
infiltrate northeast Utah and portions of northwest Colorado as
the Pacific trough slowly sags south into the northern Great
Basin. Flow aloft will transition from the northwest to the west
early this morning as yesterday's weak embedded shortwave slides
east of the Divide. As a result, snow showers have generally come
to an end across the Elkhead, Park and Gore Ranges so opted to
drop the Winter Weather Advisory a bit early there this morning.
Midlevel moisture, the remnants from an earlier Atmospheric River
event across the West Coast, will continue to advect into the
northern tier of the forecast area throughout the day. Precipitable
Water values will range from 150 to just shy of 200% of normal
from I-70 north by mid to late this afternoon with areas further
south following suit later tonight. Prefrontal showers are still
on track to develop across primarily the northern zones today, but
CAM guidance has trended slower with the arrival of said activity
with coverage not really increasing until after 21Z. As previously
mentioned, there won't be much to speak of in terms of large
scale ascent today as the trough and associated cold front hangs
back across the Great Basin. Therefore, orographics will be the
primary lifting mechanism today, focused on the northern zones
where moisture remains anomalously high. With the front and
subsequent cold air mass not arriving until later in the period,
weak warm air advection will see high temperatures climb by
several degrees across mainly the central and southern zones, with
some of the lower valleys climbing into the upper 40s to low 50s
this afternoon. This trend will continue into the evening hours
as flow aloft shifts to the southwest with 700mb temperatures
"maxing out" at around -1 to -4 degrees C. This, paired with
increased cloud cover, will result in well above normal low
temperatures with sites such as Grand Junction and Moab remaining
in the mid 30s into Wednesday morning.

The aforementioned shift to southwest flow tonight will occur in
response to the Pacific trough extending further south into
northern Arizona. The cold front will begin to nudge into the
northwest corner of our CWA with a low level circulation projected
to track across the central zones into Wednesday morning. The
arrival of colder air paired with support from the vort max will
result in heavy snowfall for the northern and central mountains
during the 06Z to 15Z period Wednesday. The northern valleys will
also see accumulating snow, with steep lapse rates aiding in the
development of some heavier bands of snow. Additionally, gusty
winds will be a concern with gusts exceeding 35 mph in the valleys
and approaching 50 mph in the mountains. While plenty windy up
north, gusts will only get stronger the further south we go.

The jet rounding the base of the low will settle over the Four
Corners region early Wednesday morning with 250mb winds of 100 to
120kts expected for the southern zones. This will translate to
surface gusts in excess of 45 mph for the lower elevations and
greater than 55 mph for the mountains. Large scale ascent will
continue to maximize over the forecast area Wednesday morning as
the low begins to lift across eastern Utah and western Colorado.
Jet dynamics, abundant moisture, and favorable southwest flow will
see snow intensity increase across the southern mountains from
Wednesday morning onwards with rates exceeding 1 to potentially 2
inches per hour at times. Heavy rates are also anticipated for the
adjacent southern valleys due to favorable upslope flow. Said
winds paired with steep lapse rates will lead to increased concern
for snow squalls across the southern zones. The Winter Storm
Warnings for the southwest Colorado valleys will negate the need
for any Snow Squall Warnings, but travel corridors along Highways
191, 162, and 141 will need to be monitored for squalls. Continued
to hold off on upgrading the Winter Storm Warning for the southern
mountains to a Blizzard Warning at this time since the majority
of blizzard-like conditions are expected at the mountain pass
level and higher. Regardless, major to extreme impacts are
highlighted on the Winter Storm Severity Index for the San Juan
Mountains in particular so travel will be extremely difficult to
impossible at times. Please avoid travel if possible but, if
needing to head out, consult the latest webcams and road closures
beforehand and be prepared for rapidly changing conditions.

No changes were made to the previously issued winter and wind
highlights with this morning's package. The lower elevations along
I-70 from the Utah/Colorado border east through the Debeque to
Silt corridor remain sub-advisory in their snow totals with
generally a couple inches or less expected given how mild
temperatures will be into mid Wednesday morning. Even so, the
potential development of heavier bands of snow will need to be
monitored and, as we've seen in the past, convection can quickly
drive snow levels much lower from what the models anticipate. The
snowfall totals for the Central Gunnison and Uncompahgre River
Basin as well as the Upper Gunnison River Valley also remain sub-
advisory as they will likely be shadowed for much of the event.

By Wednesday evening, the trough axis will have reached the spine
of the Continental Divide before quickly exiting towards the
Plains Wednesday night. Showers will slowly taper off from west to
east, particularly in the lower elevations, as lift aloft diminishes.
Plenty of showers will linger along the Divide Wednesday night
but rates will decrease significantly compared to earlier in the
day. Mostly cloudy skies will persist across the region but, with
the arrival of the colder air, overnight lows will drop by at
least 10 to 15 degrees from Tuesday night's readings. Areas such
as Vernal, Craig, and Steamboat Springs will likely drop to
several degrees below zero and, if the stronger winds remain in
place, wind chills could become a concern.

.LONG TERM...(Thursday through Monday)
Issued at 256 AM MST Tue Feb 21 2023

By Thursday morning conditions will begin to quiet down across the
area. Winds for the majority of the region, below treeline, will
finally drop. However, gusts up to 50 mph will be possible above
treeline in the San Juans through at least midday Friday, as a 140-
150 knot jet remains over southwest Colorado. The early week trough
will be over the northern Plains by Thursday morning, with only some
lingering orographic and instability showers across the higher
terrain of eastern Utah and western Colorado. At this point, the
next system will already be dropping down the West Coast, getting
its act together. As this system deepens, and the previous system
continues to drift northeastward, a ridge will push up between them.
This ridge will, by Friday night, allow the upper level winds to
relax and bring an end to shower activity across the West Slope.
Conditions will remain breezy across the higher terrain on Saturday,
but overall conditions will be quiet. Warm southwest flow ahead of
the next system, expected to be situated somewhere off the coast of
Southern California at this point, will bring warmer temperatures
for the weekend, especially for southern and central valleys. The
low will finally move across the Four Corners region on Sunday, with
the San Juans favored for accumulations. Current guidance has this
system as a quick mover once it sweeps through the Four Corners, and
will be out over the Plains by Monday morning. The pattern remains
unsettled, however, with yet another system already setting up
across the Pacific Northwest.

A gradual warming trend is expected across the area from Thursday
through Sunday. Areas along and south of I-70, especially the lower
elevation valleys, will see temperatures reach near normal values
for late February by Saturday. Areas north of I-70 will remain below
normal for the duration, but will climb to within 5 degrees of
normal by the same time. With the passage of the next trough, expect
temperatures across the board to drop back to below normal values.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 400 AM MST Tue Feb 21 2023

Lingering midlevel clouds from a departing wave have kept ILS
breakpoints at KEGE overnight. Clouds will increase in earnest
throughout the day as the next system approaches from the west.
This will result in ILS breakpoints for sites such as KRIL and
KASE by 21Z. Showers will develop north of I-70 this afternoon
before coverage becomes more widespread after 00Z this evening.
Rain is expected for sites such as KGJT and KCNY through tonight
with a mix of rain/snow or all snow elsewhere. Heavy snow will be
possible for the mountains with frequent obscuration expected.
Periods of MVFR/IFR will be possible in showers. The other
aviation concern through the period will be strong winds with
gusts exceeding 30kts at times, particularly down south, from mid
this afternoon onwards.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Storm Warning from 5 PM this afternoon to 5 AM MST
     Thursday for COZ001>003-009-012-013-017>019-021>023.

     Winter Storm Warning from 11 AM this morning to 5 AM MST
     Thursday for COZ004.

     Winter Weather Advisory from 5 PM this afternoon to 5 AM MST
     Thursday for COZ005-008-010-020.

UT...Winter Storm Warning from 5 PM this afternoon to 5 AM MST
     Thursday for UTZ023-025-028.

     Winter Weather Advisory from 5 PM this afternoon to 5 AM MST
     Thursday for UTZ022-024-029.

     Wind Advisory from 1 AM to 5 PM MST Wednesday for UTZ022-029.

&&

SHORT TERM...MMS
LONG TERM...BGB
AVIATION...TGJT
Hazardous weather outlook, Feb 21, 3:00 AM MST, 6 hours before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
300 AM MST Tue Feb 21 2023

COZ001>014-017>023-UTZ022>025-027>029-221500-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
300 AM MST Tue Feb 21 2023

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Snow showers will redevelop across northeast Utah and northwest
Colorado by this afternoon as the next system begins to approach
the region. Showers will become more widespread tonight as a cold
front begins to move through. Heavy snow is expected in the
mountains and many valley areas with rates exceeding 1 inch per
hour at times in the higher elevations. Additionally, gusty winds
in excess of 55 mph in the mountains and greater than 45 mph in
the valleys will lead to blizzard-like conditions beginning
tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Widespread, moderate to heavy snow and gusty winds will persist
through Wednesday afternoon. Storm total snowfall for the
mountains will exceed 1 to 2 feet with isolated values of 3 feet
or more possible on the higher peaks. Showers will begin to taper
off Wednesday night as the system moves east. Periodic snow
showers will continue through the end of the week over the higher
terrain before mostly dry conditions return for Saturday but
unsettled conditions look to return late in the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today or tonight, however
spotters are encouraged to report snowfall amounts or reports of
wind damage to the National Weather Service in Grand Junction.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter storm, 2 winter weather. Local standard time, as filed.

Winter Storm, Eastern Uinta Mountains

When
February 21, 9:00 AM MST to February 22, 2:00 PM MST
Where
Eastern Uinta Mountains forecast zone
Reported by
SNOTEL
Coordinates
40.506, -109.513 (the zone’s center; the record gives no point)

Generally 10 to 20 inches of snow fell across the area with locally higher amounts of up to 22 inches estimated at the Kings Cabin and Trout Creek SNOTEL sites. Winds gusted up to 47 mph at times.

Winter Storm, Tavaputs Plateau

When
February 21, 5:00 PM MST to February 22, 12:00 PM MST
Where
Tavaputs Plateau forecast zone
Reported by
SNOTEL
Coordinates
39.554, -109.544 (the zone’s center; the record gives no point)

An estimated 2 feet of snow fell at the East Willow Creek SNOTEL site. Winds gusted up to 56 mph at times.

Winter Storm, La Sal & Abajo Mountains

When
February 21, 9:00 PM MST to February 23, 1:00 AM MST
Where
La Sal & Abajo Mountains forecast zone
Reported by
SNOTEL
Coordinates
38.304, -109.687 (the zone’s center; the record gives no point)

Generally 9 to 18 inches of snow fell across the area. Winds gusted up to 74 mph at times.

Winter Weather, Canyonlands / Natural Bridges

When
February 22, 7:00 AM MST to 9:00 PM MST
Where
Canyonlands / Natural Bridges forecast zone
Reported by
CoCoRaHS
Coordinates
37.626, -109.805 (the zone’s center; the record gives no point)

Generally 2 to 3 inches of snow fell across the area. Winds gusted in excess of 50 mph at times.

Winter Weather, Southeast Utah

When
February 22, 1:00 PM MST to 11:30 PM MST
Where
Southeast Utah forecast zone
Reported by
CoCoRaHS
Coordinates
37.626, -109.805 (the zone’s center; the record gives no point)

Generally 1 to 3 inches of snow fell across the area. Winds gusted up to 58 mph at times.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2023Every state in 2023This day in weather historyWarnings in Utah, February 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1074991, 1074992, 1074993, 1074997, 1074996.